Rationale: Aflibercept, an anti-vascular endothelial growth factor (VEGF) drug, is used for treatment of colon cancer as well as retinal diseases, including wet age-related macular degeneration (AMD). It is injected into the vitreous cavity of eyes for treatment of AMD. Although vascular suppression-including cardiovascular events-and local infection related to the injection procedure are well-known potential adverse events, pathological immune responses after intravitreal aflibercept (IVA) injection have not been described. Patient concerns: A 60-year-old Japanese man diagnosed with polypoidal choroidal vasculopathy (PCV), a subtype of wet AMD, was treated by anti-VEGF injection. Ten hours after the last IVA injection, he presented with systemic erythema with itching. Diagnoses: On the basis of the palpable erythema and papules observed on the trunk and extremities, along with redness of the pharynx, the patient was diagnosed with maculopapular-Type drug eruption. The findings of biopsy of erythematous skin on the back revealed lymphocyte infiltration and telangiectasia in the upper dermis, thus confirming the diagnosis. Interventions: The patient was administered 30 mg prednisolone to resolve the immunoreaction. Outcomes: With this treatment, the eruption turned brown, and the pharyngeal lesion and itching were resolved, and the maculopapular rash after intravitreal IVA was resolved. Lessons: This case illustrates the importance of medical staff being aware of aflibercept-a widely used anti-VEGF drug in various fields, including retinal diseases-as a potential cause of drug allergy.
ASJC Scopus subject areas